West Virginia, 2015

Flash Flood in West Virginia, July 21, 2015

July 21, 2015 · NWS RLX · 1 event in 1 county or zone

A cold front was in northern Indiana to central Illinois. In the warm and muggy air ahead of the front, clusters of thunderstorms formed during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front was in northern Indiana to central Illinois. In the warm and muggy air ahead of the front, clusters of thunderstorms formed during the overnight hours. Huntington had 1 to 1.5 inches of rain in less than an hour. Outside the city, the airport measured 1.38 inches of rain in an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 21, 1:55 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 1:55 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 AM EDT TUE JUL 21 2015

.SYNOPSIS... A COLD FRONT CROSSES TONIGHT. DRY HIGH PRESSURE FOR
WEDNESDAY INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A FEW WAVES OF SHRA AND A FEW TSRA WILL MOVE THRU THE AREA INTO
THE MORNING HRS UNTIL MID LEVEL WAVE PASSES. AFTER THAT...THERE
SHOULD BE AMPLE TIME TO DESTABILIZE WITH SOME SUN THIS AFTERNOON,
HOWEVER THERE IS NOT MUCH OF AN ORGANIZED TRIGGER TO WARRANT MORE
THAN ISOLATED COVERAGE. ALL THE WHILE...SIGNIFICANT DRYING IN THE
MID LEVELS WILL BE TAKING PLACE INTO THIS EVENING AMID AN
APPROACHING COLD FRONT. THINK THERE SHOULD BE ENOUGH FORCING AND
AFTERNOON HEATING TO OVERCOME ANY CAP BUT ONLY RIGHT ALONG THE
FRONTAL ZONE. SO EXPECT A BAND OF LOOSELY ORGANIZED CONVECTION TO
FIRE ALONG THE FRONT LATE THIS AFTERNOON AND EARLY EVENING AS IT
CROSSES SE OH...THEN WORKING THRU THE REMAINDER OF THE AREA
TONIGHT WHILE LOOSING STEAM WITH LOSS OF HEATING. ANY WATER
WORRIES SHOULD CONFINED TO THIS MORNING. AFTER THAT...WITH LACK OF
COVERAGE UNTIL LATE THIS AFTERNOON AND THIS EVENING...WATER
WORRIES WOULD BE ISOLATED. FLOW PICKS UP WITH FRONTAL SHRA/TSRA SO
NOT CONCERNED WITH FLOODING WITH THAT.

AFTER THE FRONT CROSSES...THE LOW LEVEL FLOW WILL GO NEARLY CALM
WHICH SHOULD ALLOW FOR AREAS OF DENSE RIVER VALLEY FOG TO FORM
ALONG AND N OF I64 WITH LOW STRATUS THE RULE IN S WV AND SW VA
CLOSER TO THE FRONT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...

A HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA ON
WEDNESDAY...REMAINING INTO THE WEEKEND. THIS WILL PROVIDE DRY
WEATHER AND LOWER HUMIDITY LEVELS. LOOKING AT 850 MB TEMPERATURES ON
WEDNESDAY...THINK THAT THE MET MOS HAS A BETTER HANDLE ON HIGH
TEMPERATURES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
NO REAL CHANGES TO THE EXTENDED WITH MODELS HOLDING ONTO HIGH
PRESSURE INTO THE WEEKEND. AS DRIFTS EASTWARD HOWEVER...THE
WARMING CONTINUES FROM THE END OF THE SHORT TERM FORECAST WITH A
COLD FRONT APPROACHING FOR SUNDAY. KEEP THE POPS HIGH ON THE BACK
END OF THE LONG TERM INTO NEXT WEEK IN  FLOW ALOFT...A TYPICALLY
ACTIVE PATTERN FOR THE MIDDLE OHIO VALLEY AND CENTRAL
APPALACHIANS.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
YET ANOTHER TOUGH AVIATION FORECAST IN THE FIRST 6 HRS. WILL BE
TRACKING TWO ORGANIZED AREAS OF SHRA/TSRA TO MOVE ACROSS THE
AREA...ALONG AN MID LEVEL WAVE. THE FIRST IS MOVING THRU ATTM WITH
SOME LOCALIZED IFR CONDITIONS EXPECTED FOR KHTS/KCRW AND MVFR
REMAINDER OF TERMINALS PREDAWN. ANOTHER CLUSTER OF SHRA/TSRA WILL
MOVE ACROSS THE AREA FROM SW TO NE IN THE 09 TO 14Z TIME
FRAME...AGAIN WITH LOCALIZED BRIEF IFR CONDITIONS. OUTSIDE OF
SHRA/TSRA AREAS OF MVFR/IFR STRATUS MAY FORM OVER THE TERMINALS.
BL WINDS SHOULD PREVENT MUCH IN THE WAY OF DENSE FOG.

THE MID LEVEL WAVE PASSES BY MIDDAY...LEAVING POPCORN SHRA/TSRA
FOR THE AFTERNOON HOURS. A COLD FRONT WILL MOVE THRU THE AREA THIS
EVENING AND OVERNIGHT WITH A THIN BAND OF SHRA/TSRA. TOO FAR OUT
TO INCLUDE ANYTHING OTHER THAN VFR SHRA MENTION. ONCE THE FRONT
CROSSES...THE LOW LEVEL FLOW WEAKENS WHICH SHOULD ALLOW DENSE
RIVER VALLEY FOG TO FORM OVER ALL OF THE TERMINALS. THE LONE
EXCEPTION WOULD BE KBKW WHERE IFR STRATUS IS EXPECTED IN THE
VICINITY OF THE FRONT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z
WEDNESDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS...EXTENT AND TIMING OF SHRA/TSRA THRU THE
MIDDAY HOURS IN QUESTION.

AFTER 06Z WEDNESDAY...LOCALLY MVFR/IFR IN SHOWERS/STORMS
ACCOMPANYING THE FRONT TUESDAY AFTERNOON. IFR IN RIVER FOG IS
POSSIBLE THURSDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...26
AVIATION...30
Hazardous weather outlook, Jul 21, 1:59 AM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
259 AM EDT TUE JUL 21 2015

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-018-024>030-
033>039-046-047-220700-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
259 AM EDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

DUE TO THE WET GROUND FROM PREVIOUS RAINS...REPETITIVE
THUNDERSTORMS OVER THE SAME AREA COULD CAUSE HIGH WATER THIS
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-040-220700-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-BARBOUR-
259 AM EDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...AND PORTIONS
OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 11:11 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1211 AM EDT TUE JUL 21 2015

KYZ102-210545-
CARTER-
1211 AM EDT TUE JUL 21 2015

...HEAVY RAINFALL COULD CAUSE WATER PROBLEMS...

AT 1209 AM EDT...A SERIES OF THUNDERSTORMS HAVE MOVED OVER
NORTHWESTERN CARTER COUNTY EARLY THIS MORNING. THIS WILL BRING
STREAMS TO BANKFULL...WITH SOME WATER PROBLEMS EXPECTED IN AREAS OF
POOR DRAINAGE...CULVERTS...AND LOW LYING AREAS. MOTORIST SHOULD USE
EXTREME CAUTION AND BE PREPARED FOR WATER OVER ROADWAYS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE... CARTER.

LAT...LON 3843 8323 3844 8321 3845 8321 3847 8319
      3848 8319 3850 8314 3848 8311 3848 8308
      3847 8306 3846 8305 3846 8306 3837 8323
TIME...MOT...LOC 0409Z 240DEG 49KT 3840 8322

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cabell

When
July 21, 4:20 AM EST to 5:30 AM EST
Where
Cabell County, Huntington to 0.76 mi W of Guyandotte
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.420, -82.450

Urban flash flooding occurred. The 1st Street viaduct flooded. A vehicle was flooded in the viaduct when it stalled in the deep water. Other streets in Huntington flooded, including Jackson Avenue and 10th Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580067.